Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Cheyenne, WY

August 20, 2019Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 20, 2019, 8:41 PM MDT for Platte County, Wyoming. It was in force for 11 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 8:41 PM MDT (02:41 UTC)
Expired
Aug 21, 2019, 7:45 AM MDT
In force
11 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 101 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 9:36 PM MDTFLASH FLOOD10 Sw Wheatland, WYDEADHEAD CREEK ROAD FLOODED WITH WATER FLOWING INTO SYBILLE CREEK. SYBILLE CREEK RUNNING VERY HIGH.
Aug 20, 9:37 PM MDTFLASH FLOOD9 Sw Wheatland, WYHIGHWAY 34 FLOODED BETWEEN DEADHEAD CREEK ROAD AND MILE MARKER 43.
Aug 20, 11:15 PM MDTHEAVY RAIN 1.125 Wnw Wheatland, WYMESONET STATION EW8882 WHEATLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3844 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

346 
WGUS55 KCYS 210241
FFWCYS
WYC031-210545-
/O.NEW.KCYS.FF.W.0033.190821T0241Z-190821T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
841 PM MDT Tue Aug 20 2019

...FLASH FLOOD EMERGENCY FOR Sybille Creek West of Wheatland...

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  West central Platte County in southeastern Wyoming...

* Until 1145 PM MDT.

* At 838 PM MDT, emergency management reported thunderstorms
  producing heavy rain across the warned area. Up to three inches of
  rain have already fallen. Flash flooding is expected to begin
  shortly.

  This is a FLASH FLOOD EMERGENCY for locations along Sybille Creek 
and 10 miles west of Wheatland. This is a PARTICULARLY DANGEROUS 
SITUATION. SEEK HIGHER GROUND NOW!

* Some locations that will experience flooding include...
  Westview Circle.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4212 10504 4201 10504 4193 10506 4192 10515
      4201 10511 4204 10510 4212 10510

$$

Claycomb
2 follow-up statements
012 
WGUS55 KCYS 210513
FFWCYS
WYC031-211345-
/O.EXT.KCYS.FF.W.0033.000000T0000Z-190821T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
1113 PM MDT Tue Aug 20 2019

...FLASH FLOOD EMERGENCY FOR SYBILLE CREEK WEST OF WHEATLAND 
THROUGH 7 AM WEDNESDAY...

The National Weather Service in Cheyenne has extended the

* Flash Flood Warning for...
  West central Platte County in southeastern Wyoming...

* Until 745 AM MDT Wednesday.

* At 1107 PM MDT, emergency management reported heavy rain across 
  the warned area. Rainfall estimates of 4 to 5 inches feel on the 
  east slopes of the Laramie Range this evening and runoff from this 
  heavy rainfall is draining into Sybille Creek. Sybille Creek will 
  remain flooded through the overnight hours. Flash flooding is 
  already occurring.

  This is a FLASH FLOOD EMERGENCY for Sybille Creek and Dry Laramie 
River. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER 
GROUND NOW!

* Some locations that will experience flooding include...
  Westview Circle.

Flood waters are moving down Sybille Creek and Dry Laramie River 
into Grayrocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4212 10504 4201 10504 4193 10506 4192 10515
      4201 10511 4204 10510 4212 10510

$$

Claycomb
682 
WGUS75 KCYS 211336
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
736 AM MDT Wed Aug 21 2019

WYC031-211346-
/O.EXP.KCYS.FF.W.0033.000000T0000Z-190821T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Platte WY-
736 AM MDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL PLATTE COUNTY WILL EXPIRE
AT 745 AM MDT WEDNESDAY...

Flood waters have become to recede. Therefore, the Flash Flood 
Emergency has been cancelled.  However, there are still some areas 
that are receiving flooding. Please continue to heed any remaining 
road closures. A new Flood Warning will be issued shortly.

LAT...LON 4212 10504 4201 10504 4193 10506 4192 10515
      4201 10511 4204 10510 4212 10510

$$

Cox

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 5:34 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 20, 5:34 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 PM MDT Tue Aug 20 2019

.UPDATE...
Issued at 308 PM MDT Tue Aug 20 2019

A Severe Thunderstorm Watch was just issued for far east southeast
Wyoming and the western Nebraska Panhandle. Please see the Watch
for further details.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 211 PM MDT Tue Aug 20 2019

A potent shortwave will dig south and west over the region this
afternoon and evening, pushing a cold front up against the the
east side of the Laramie Range. This will bring rich low level
moisture into the I-25 corridor, with dewpoints across east
Laramie County and southern Platte County already in the mid to
upper 50s. Moisture is just one of the factors that will allow for
today's thunderstorm development. Other triggers for our late day
and nocturnal convection include MLCAPE between 3000 to 4000 J/kg
along and east of I-25 and 0-6 bulk shear between 35 to 45 knots.
With these values in mind, discrete supercells will be possible,
especially in today's early stages of development. However, by
tonight, storm development will be largely linear, likely in the
infancy stage of MCS development as the storms moves east and out
of the western most portion of the Nebraska Panhandle. The other
factor to note here is the helicity values, which will be above 40
kts, generally north of the I-80 corridor. This factor in
combination with relatively low LCLs leads me to believe that a
tornado or two cannot be ruled out during this round of storms.

Already seeing some development as of 230 PM MDT near Lusk, with
more development expected across southeast Wyoming in the next few
hours. Storms will really get going around and after 5 PM MDT,
becoming widely scattered soon afterwards. Storms will move from
northwest to southeast, and with slow storm motion forecast, heavy
rain that could lead to flash flooding, will be something to look
out for. Storms will finally move east and out of the far-west Nebraska
Panhandle around 3 AM MDT. Besides heavy rain and potential flash
flooding concerns, threats include large hail up to 2 inches,
damaging winds, and frequent lightning. A tornado or two cannot be
ruled out.

Another round of thunderstorms are forecast Wednesday as moisture
gets pulled northward with the expected upslope winds. This could
cause areas of fog along I-80, though there could also be areas
of fog in the early morning hours where heavy rain falls
overnight. Cooler temperatures are forecasts for tomorrow, with
highs in the mid 70s and 80s. Strong and severe thunderstorms are
forecast again under another potent upper level shortwave,
through they may be limited my the cooler weather.

.LONG TERM...(Thursday through next Monday night)
Issued at 335 AM MDT Tue Aug 20 2019

Models continue to be in reasonable agreement through the weekend,
and are now coming into better agreement regarding a pretty strong
cold front for the last week of August arriving sometime next
week.

Models continue to show the slow moving Pacific upper level trough
pushing east across Montana and northern Wyoming Thursday and
Thursday night. The GFS and Canadian are the slowest and show a
decent chance of thunderstorms across the mountains and the
eastern plains through the day and into the evening hours. Decided
to increase POP a bit for these areas into Thursday evening.
Thankfully, shear looks marginal so the severe weather threat is
pretty low. Once this Pacific system moves east, all models show
drier weather across the area during the weekend along with some
pretty warm temperatures in the 80s to low 90s. May need to
increase high temperatures even more on Sunday with most models
showing 700mb temperatures above 16c-18c. Further out, all models
are showing a strong cold front moving into the Pacific NW and the
northern plains, with 700mb temperatures dropping to near zero
early to mid next week. However, models are not in good agreement
regarding the timing of this front with the ECMWF 18 hours later
than the GFS and the Canadian is even later than that. In
addition, some models are showing some pretty cold 700mb
temperatures behind this front, with values as low as -5 across
northern Wyoming and Montana. This bares watching as there is
reasonable agreement with the ensemble forecasts 7 to 9 days out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 528 PM MDT Tue Aug 20 2019

Wyoming TAFS...VFR at Rawlins. Wind gusts to 20 knots until 03Z.

VFR at Laramie with thunderstorms in the vicinity until 03Z. Wind
gusts to 25 knots until 03Z, then wind gusts to 25 knots after 15Z
Wednesday.

VFR at Cheyenne, with a chance of thunderstorms producing wind
gusts to 45 knots and MVFR until 03Z. Wind gusts to 33 knots until
03Z, then to 23 knots after 15Z Wednesday.

Nebraska TAFS...VFR until 04Z with a chance of thunderstorms and
wind gusts to 45 knots and MVFR. MVFR from 08Z until 15Z,
otherwise VFR. Wind gusts to 30 knots until 04Z, then to 23 knots
after 15Z Wednesday.

&&

.FIRE WEATHER...
Issued at 211 PM MDT Tue Aug 20 2019

Another hot and dry day west of the Laramie Range, with winds
just below the critical threshold. To the east of the Laramie
Range, scattered to widely scattered thunderstorms, some strong
to severe, will affect the area. A few isolated dry thunderstorms
may make it as far west as FWZ 308; this threat will mostly end by
2000 MDT. Haines Index remains at 6 across Carbon County and will
remain at this level through the week. Winds will decrease
Wednesday, increasing for Thursday as a ridge of high pressure
pushes into the region from the west. A Fire Weather Watch may be
needed for Thursday across areas west of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...AB
SHORT TERM...AB
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...AB
Hazardous weather outlook, Aug 20, 3:07 PM MDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 PM MDT Tue Aug 20 2019

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
212115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
307 PM MDT Tue Aug 20 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms likely today with the biggest
concern being large hail up to 2 inches in diameter. A Severe
Thunderstorm Watch is in effect until 11 PM MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Severe storms are again possible on Wednesday and then afternoon
thunderstorm chances continue into the weekend.

.Spotter information statement...

Spotter activation is needed today.

WYZ103>106-109>116-212115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
307 PM MDT Tue Aug 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms possible along with a few dry thunderstorms
along and near the Laramie Range.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorm chances will continue through Monday. Fire
weather concerns increase on Thursday west of the Laramie Range.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 20, 6:33 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             SIBLEY PEAK             42.44N 105.03W
08/20/2019  E1.00 INCH       PLATTE             WY   LAW ENFORCEMENT

            REPORT RECEIVED FROM PLATTE COUNTY EMERGENCY MANAGER.

&&

GCLAYCOM
Local storm report, Aug 20, 6:56 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
656 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             9 SW WHEATLAND          41.96N 105.08W
08/20/2019  E1.50 INCH       PLATTE             WY   TRAINED SPOTTER

&&

GCLAYCOM
Special weather statement, Aug 20, 7:14 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
714 PM MDT Tue Aug 20 2019

WYZ101-103-107-210215-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
714 PM MDT Tue Aug 20 2019

...SPECIAL WEATHER STATEMENT...

At 714 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Douglas to near Windy Peak.
These storms were nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Douglas, Curtis Gulch Campground and Windy Peak.

This includes Interstate 25 in Wyoming between mile markers 125 and
137.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Wyoming.

LAT...LON 4271 10510 4228 10555 4239 10574 4277 10534
TIME...MOT...LOC 0114Z 277DEG 0KT 4274 10526 4230 10568

Worley
Local storm report, Aug 20, 7:34 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
734 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      10 SW WHEATLAND         41.95N 105.10W
08/20/2019                   PLATTE             WY   STORM CHASER

            RAPID FLOWING WATER AND HAIL DRIFTS ALONG ROAD 34 AND IN
            PASTURE LAND. DAN FITTS RELAYED VIA TWITTER.

&&

GCLAYCOM
Local storm report, Aug 20, 7:48 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
748 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             10 SW WHEATLAND         41.95N 105.10W
08/20/2019  M2.50 INCH       PLATTE             WY   STORM CHASER

            STORM CHASER MEASURED TENNIS BALL SIZED HAIL. HWY 34 MM42
            NEAR SYBILLE CREEK.

&&

WILLS
Local storm report, Aug 20, 7:50 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
750 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      8 W WHEATLAND           42.05N 105.11W
08/20/2019                   PLATTE             WY   TRAINED SPOTTER

            REPORTS INTERSECTION OF PALMER CANYON ROAD AND COONEY
            HILLS UNDER FLOWING WATER.

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:02 PM MDTSevere Thunderstorm WarningCYSPlatte7 min
Aug 20, 6:04 PM MDTSevere Thunderstorm WarningCYSPlatte25 min
Aug 20, 6:12 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte33 min
Aug 20, 6:20 PM MDTFlash Flood WarningCYSPlatte13 hr
Aug 20, 6:27 PM MDTSevere Thunderstorm WarningCYSPlatte33 min
Aug 20, 6:43 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte17 min
Aug 20, 6:57 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte48 min
Aug 20, 7:14 PM MDTSpecial Weather StatementCYSConverse61 min
Aug 20, 7:25 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse18 min
Aug 20, 8:04 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse26 min
Aug 20, 9:25 PM MDTSevere Thunderstorm WarningCYSGoshen50 min
Aug 20, 9:42 PM MDTSpecial Weather StatementCYSPlatte63 min
Aug 20, 9:49 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte41 min
Aug 20, 10:07 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte53 min
Aug 20, 10:50 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie55 min
Aug 20, 11:37 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Aug 21, 12:02 AM MDTSpecial Weather StatementCYSLaramie43 min
Aug 21, 3:31 AM MDTFire Weather WatchCYS10 hr
Aug 21, 7:45 AM MDTAreal Flood WarningCYSPlatte3 hr
Aug 21, 7:59 AM MDTAreal Flood AdvisoryCYSLaramie8 hr
Aug 21, 1:54 PM MDTFire Weather WatchCYS47 hr
Aug 21, 1:54 PM MDTRed Flag WarningCYS30 hr
Aug 21, 3:28 PM MDTSpecial Weather StatementCYS32 min
Aug 21, 4:05 PM MDTSpecial Weather StatementCYS25 min
Aug 21, 4:15 PM MDTSpecial Weather StatementCYSAlbany30 min
Aug 21, 4:20 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon, Converse55 min
Aug 21, 4:36 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon3 hr
Aug 21, 4:49 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon26 min
Aug 21, 5:14 PM MDTSpecial Weather StatementCYSAlbany31 min
Aug 21, 5:32 PM MDTSevere Thunderstorm WarningCYSAlbany43 min
Aug 21, 5:35 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon3 hr

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.